Oregon, 2007

Damaging Winds in Oregon, August 9, 2007

August 9, 2007 · NWS BOI · 2 events in 1 county or zone

Pulse thunderstorms developed over Southeast Oregon as an upper level low lifted across the area late in the afternoon and combined with existing mid level moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Pulse thunderstorms developed over Southeast Oregon as an upper level low lifted across the area late in the afternoon and combined with existing mid level moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 9, 1:46 PM MST, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 1:46 PM MST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BOISE ID
246 PM MDT THU AUG 9 2007

.SHORT TERM...CONVECTIVE DEVELOPMENT BEGAN IN OWYHEES 20Z AND
IS HEADED TOWARD SCENTRAL IDAHO WHERE WATER VAPOR LOOP SHOWED
CIRCULATION CENTER.  ANOTHER WEAKER CIRCULATION CENTER OFF NW
CALIF HAS COME INLAND SW OREGON AND IS EXPECTED TO AID
CONVECTIVE DEVLOPMENT IN WRN AND NRN OREGON ZONES LATE TODAY
AND TONIGHT...REACHING WEST CENTRAL IDAHO KOUNTAINS TONIGHT.
UPPER LEVEL TROUGH OFF NW WASHINGTON WILL COME THROUGH NRN IDAHO
FRIDAY BRINGING 5-8 DEGS COOLING TO OUR CWA.  CONVECTIVE DEVELOPMENT
WILL SHIFT EAST AND NE OF OUR CWA LEAVING ONLY THE FAR ERN CWA
FRINGE IN THE WEST CENTRAL IDAHO MOUNTAINS VULNERABLE.  THE
UPPER TROUGH WILL PASS BY FRIDAY NIGHT WITH COOL MIN TEMPS IN
OUR ZONES.  SATURDAY WILL BE MOSTLY CLEAR AND WARMER AS THE HOT
UPPER HIGH PRESSURE RIDGE OVER THE CENTRAL U.S EXPANDS NWWD
TOWARD OUR ZONES.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...DRY SOUTHWEST FLOW
OVER THE AREA SATURDAY NIGHT THROUGH MONDAY WITH DOMINATE HOT RIDGE
OVER THE CENTRAL CONUS AND A DEEP TROUGH OVER THE PACIFIC COAST. AS
RIDGE SHIFTS WESTWARD...MONSOONAL MOISTURE WILL START TO MOVE INTO
EASTERN IDAHO ON TUESDAY. UPPER LEVEL RIDGE TO REMAIN OVER THE CWA
ON WEDNESDAY AND EARLY THURSDAY WITH ADDITIONAL MONSOONAL MOISTURE
RIDING OVER THE RIDGE INTO THE REGION. RIDGE AXIS BEGINS TO SHIFT
EASTWARD ON THURSDAY AS THE UPPER LEVEL TROUGH AND UPPER LEVEL LOW
BEGIN TO MOVE INLAND. TEMPERATURES WILL REMAIN 4-8 DEGREES ABOVE
NORMAL THROUGH THE PERIOD. NO MAJOR CHANGES MADE TO PREVIOUS
FORECAST.

&&

.AVIATION...CONDITIONS WILL BE MAINLY VFR THROUGH FRIDAY. SMOKE
CONTINUES TO BE A PROBLEM THROUGH THE CENTRAL MOUNTAINS OF IDAHO
WITH AREAS OF MVFR AND LOCAL IFR VISIBILITIES. EXPECT ISOLATED
THUNDERSTORMS OVER SOUTHEAST OREGON AND WIDELY SCATTERED STORMS OVER
SOUTHERN ID AND THE CENTRAL MOUNTAINS OF ID. SURFACE WINDS WILL BE
LIGHT EXCEPT NEAR THUNDERSTORMS WHERE GUSTY WINDS CAN BE EXPECTED.
WINDS ALOFT WILL BE LIGHT TO MODERATE FROM THE SW-W.

&&

.FIRE WX...WILL CONTINUE RED FLAG WARNINGS IN ZONES LISTED BELOW
THROUGH 06Z.  THUNDERSTORMS STARTED IN OWYHEE COUNTY 20Z AND IDAHO
ZONES 418 419 WILL SOON HAVE LIGHTNING.  THUNDERSTORMS WILL BE
MAINLY DRY AND WINDY DUE TO LOW-LEVEL DRYNESS.  THE OTHER RED
FLAG AREA...IN THE BURNS AND VALE BLMS...ARE EXPECTED TO DEVELOP
WIDELY SCATTERED DRY THUNDERSTORMS EARLY THIS EVENING WITH THE MAIN
ACTIVITY SHIFTING NORTHEAST LATER TONIGHT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING THROUGH MIDNIGHT TONIGHT ZONES IDZ418 IDZ419
       FOR WIDELY SCATTERED DRY THUNDERSTORMS.
OR...RED FLAG WARNING THROUGH MIDNIGHT MDT/11 PM PDT TONIGHT ZONES
       ORZ636 ORZ637 FOR WIDELY SCATTERED DRY THUNDERSTORMS.
&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....DF/DD
AVIATION.....DF
FIRE WX......LC/GS
Hazardous weather outlook, Aug 9, 4:33 AM MST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
533 AM MDT THU AUG 9 2007

IDZ011>016-028>030-ORZ061>064-101145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
533 AM MDT THU AUG 9 2007 /433 AM PDT THU AUG 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 97 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Malheur

When
August 9, 8:00 PM MST to 8:05 PM MST
Where
Malheur County, 0.5 mi E of Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.980, -117.240

Malheur County Sheriffs Department reported downed trees and power lines.

Thunderstorm Wind, Malheur

When
August 9, 8:14 PM MST to 8:20 PM MST
Where
Malheur County, 0.69 mi S of Ontario
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.020, -116.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55115, 55116.